Finding the right type of contraception is important. Oral contraception – also known as the pill – is the most popular and widely used method. In the June edition of Australian Prescriber, Dr Eveline Mu and Professor Jayashri Kulkarni from the Monash Alfred Psychiatry Research Centre in Melbourne write how contraceptive pills may affect some women’s moods.
“Finding contraception that suits you depends on a number of things. Your age, what you’ve tried before, your general health, and also your mental health,” says Professor Kulkarni.
One of the most common reasons for women stopping the pill is changes in mood, such as feeling depressed.”
Professor Jayashri Kulkarni, Monash Alfred Psychiatry Research Centre in Melbourne
The evidence suggests that these mood changes may be related to the hormones used in the contraceptive pill, with some hormones affecting mood more than others.
“Pills include ingredients called progestogens, or a mix of progestogens and oestrogens. Pills using lower strengths of these seem to be less likely to cause mood changes,” she says.
“If you have depression or have had it in the past, certain pills might suit you better than others.
“Everyone is different. But if you feel your pill is affecting your mood, it’s really important to talk to your doctor. Let them know if you have started or changed your pill recently.
“The good news is that there are many choices. Talk with your doctor to find a method of contraception that suits you,” says Professor Kulkarni.
Read the article in Australian Prescriber.
Mu, E & Kulkarni, J., (2022) Hormonal contraception and mood disorders. Australian Prescriber. doi.org/10.18773/austprescr.2022.025.